Facebook Pixel
EmpowHER Guest

Brown spotting week before period for the past year

By Anonymous October 30, 2014 - 6:17am
Rate This

Last November I was on an antibiotic for a UTI and that month I had brown spotting a week before my period. i thought that was odd but blamed it on the antibiotic. My period never went back to normal. For the past year I have had 4-7 days (sometimes as much as two weeks) of brown spotting before my actual period. (My period has remained normal every 28 days). Could that antibiotic messed up my hormones or is this just a coincidence? I finally went to the doctor last month. She said it sounded very hormonal (as the brown spotting usually follows sore breast and other slight pms symptoms and it has been following a pattern). She put me on birth control. I was so excited thinking I would finally put and end to this however I started spotting 8 days before my period was due on birth control. She said it can take up to 3 months to regulate. Do you think birth control will fix this? I almost felt like the pill was a placebo as it did absolutely nothing to effect the spotting. i shold mention my pap and physical exam came back normal. I have felt very hormonal in terms of mood and sore breast when the brown spotting occurs. Any advice or ideas as to what's causing it would be great. I am so frustrated. My period has been consuming 2-3 weeks of my month for the past year!

Add a Comment2 Comments

EmpowHER Guest

o.k. hopefully another month or two will do more to stop the spotting. you don't think that 1 month of pills would have had some effect on this month? it was highly dissappointing.

October 30, 2014 - 10:21am

Hello Anonymous,

Welcome to EmpowHER. Thank you for reaching out to us for feedback.

Your physician is absolutely correct because the menstrual cycle is regulated by hormones. A hormonal imbalance causes changes or irregularities.

Birth control pills are often prescribed to correct an irregular menstrual cycle. Combination oral contraceptives contain synthetic estrogen and progesterone and are packaged with three weeks of active pills, which contain these hormones, and one week of placebo or inactive pills. Bleeding begins during the week the placebo pills are taken.

Normally, when you are not pregnant, estrogen and progesterone levels drop and you start your period. In your case, the oral contraceptives will mimic this and in time you should start your period without spotting in advance.

Listen to your physician, who has the most knowledge. Logically, it can take your body up to three months to adjust and get back to a normal menstrual cycle.


October 30, 2014 - 8:18am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!